Alert archive / Vermont / Wind Chill Advisories in 2015

Wind Chill Advisory 1, NWS Burlington, VT

January 5, 20154 counties in Vermont; Clinton County, Franklin County, New York

NWS Burlington, VT issued this wind chill advisory at Jan 5, 2015, 3:29 AM EST for 4 counties in Vermont; Clinton County, Franklin County, New York. It took effect at Jan 5, 2015, 11:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2015, 3:29 AM EST (08:29 UTC)
In effect from
Jan 5, 2015, 11:00 AM EST
Expired
Jan 6, 2015, 3:17 AM EST
In force
16 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, Caledonia County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 24 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2015-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2015-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
114 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 1:37 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 5, 1:37 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
137 AM EST MON JAN 5 2015

.SYNOPSIS...
LOW PRESSURE MOVING THROUGH THE SAINT LAWRENCE VALLEY WILL TRACK
NORTHEASTWARD ACROSS QUEBEC TONIGHT. SCATTERED RAIN SHOWERS WILL
CHANGE TO SNOW SHOWERS TONIGHT AS A COLD FRONT MOVES ACROSS THE
REGION. THE FRONT WILL BE FOLLOWED BY UNSEASONABLY COLD
TEMPERATURES THIS WEEK...WITH THE COLDEST AIR EXPECTED WEDNESDAY
INTO THURSDAY.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 932 PM EST SUNDAY...WIND ADVISORY HAS BEEN DROPPED FOR THE
ST. LAWRENCE VALLEY WITH THIS UPDATE. MAIN CONCERN NOW IS THE AREA
OF SNOW SHOWERS (MOST EVIDENT FROM FRANKTOWN ONTARIO RADAR) AND
RAPIDLY FALLING TEMPERATURES ALONG ARCTIC BOUNDARY MOVING EWD FROM
THE OTTAWA VALLEY INTO NRN NY AT 0230Z. SHOULD SEE SOME PERIODS OF
BRIEFLY MODERATE SNOW SHOWERS ACROSS NRN NY 10PM - MIDNIGHT AND
INTO NRN VT 11PM THROUGH 1AM. FALLING SNOW WILL INITIALLY MELT ON
CONTACT WITH WARM ROAD SURFACES. HOWEVER...TEMPERATURES DROP
QUITE RAPIDLY BEHIND THE FRONT AND WILL LIKELY CREATE SOME ICY
SPOTS/BLACK ICE SITUATION WITH QUICK REFREEZING AFTER MIDNIGHT.
HAVE ISSUED A SPECIAL WEATHER STATEMENT HIGHLIGHTING THESE ISSUES
OVERNIGHT. ALSO...ANY STANDING WATER WILL FREEZE AFTER MIDNIGHT
AND MAY ALSO CAUSE LOCALIZED AREAS OF BLACK ICE.

TEMPERATURES WILL FALL INTO THE SINGLE DIGITS ABOVE ZERO ACROSS
NRN NY BY DAYBREAK...AND INTO THE LOW-MID TEENS ACROSS MOST OF
CENTRAL AND NORTHERN VERMONT. WINDS WILL CONTINUE GUSTY OVERNIGHT
WITH LOW-LEVEL CAA AND STEEP LAPSE RATES. WILL SEE PERIODS OF
WESTERLY WINDS 15-25 MPH...WITH A FEW GUSTS TO 35 MPH POSSIBLE.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH TUESDAY NIGHT/...
AS OF 400 PM EST SUNDAY...COLDER AIR WILL CONTINUE TO POUR INTO
THE NORTH COUNTRY MONDAY...SO EXPECTING HIGH TEMPS TO BE REACHED
EARLY IN THE DAY IN MOST AREAS...WITH STEADY OR FALLING TEMPS
EXPECTED THROUGH THE DAY. BY LATER IN THE DAY...EXPECT READINGS TO
RANGE FROM AROUND ZERO IN THE ADIRONDACKS TO THE LOWER TEENS
SOUTHERN VERMONT. PRESSURE GRADIENT REMAINS RATHER STRONG THROUGH
THE DAY SO STILL LOOKING AT WIND GUSTS 25 TO 35 MPH...ALTHOUGH
THEY WILL BE DIMINISHING LATER PM/EVENING AS HIGH PRESSURE BUILDS
INTO THE AREA. AS TEMPS CONTINUE TO FALL MONDAY NIGHT...THERE WILL
BE SOME WIND CHILL CONCERNS UNTIL WINDS DIMINISH OVERNIGHT.
LOCATIONS WHICH HAVE BEST CHANCE FOR REACHING CRITERIA WILL BE
OVER NORTHERN VERMONT AND IN THE ADIRONDACKS. BY TUESDAY MORNING
TEMPS WILL RANGE FROM 10 TO 15 BELOW IN THESE AREAS...WITH
READINGS CLOSER TO ZERO ELSEWHERE.

CLOUDS RETURN QUICKLY ON TUESDAY AS A WEAK CLIPPER SYSTEM MOVES
ACROSS THE AREA....BRINGING SOME LIGHT SNOW TO THE NORTH COUNTRY
WITH A DUSTING TO A COUPLE OF INCHES EXPECTED. SNOW SHOWERS
CONTINUE TUESDAY NIGHT AS ARCTIC FRONT SWEEPS INTO THE REGION
LATE. POTENTIAL FOR SOME LOCALLY HEAVY SNOW SHOWERS OR SQUALLS
WITH THE FRONT. TOUGH CALL ON MINS FOR TUESDAY NIGHT AS COLD AIR
ADVECTION WILL BE PROGRESS TOWARDS MORNING. HAVE GONE CLOSE TO
MODEL BLEND WITH LOWS IN THE SINGLE NUMBERS TO LOWER TEENS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 316 PM EST SUNDAY...12Z GLOBAL NWP SUITE REMAINS IN GOOD
AGREEMENT THIS PERIOD, WITH A LITTLE MORE VARIABILITY TOWARD THE
WEEKEND AS FLOW BECOMES MORE ZONAL AT 500 MB. AS HAS BEEN WELL-
ADVERTISED, THE MAIN STORY IN THE EXTENDED WILL COME ON WEDNESDAY
NIGHT INTO EARLY THURSDAY WITH BRUTALLY COLD WIND CHILLS. THE
NORTH COUNTRY WILL ALSO BE CONTENDING WITH A COUPLE OF CLIPPER
SYSTEMS, AND LAKE-EFFECT SNOW DEVELOPMENT. DAILY DETAILS FOLLOW:

WEDNESDAY: FIRST CLIPPER LOW SKIRTS ACROSS THE NORTH COUNTRY. OPTED
TO GO WITH HIGH CHANCE TO LOW-LIKELY POPS FOR THIS TIMEFRAME, THOUGH
ANTECEDENT AIR MASS IS RATHER DRY. PROGRESSIVE NATURE OF THE LOW,
LIMITED MOISTURE AND LIFT IN THE DENDRITIC SNOW GROWTH LAYER
(WHICH IS NEAR THE GROUND) WILL CAP SNOW AMOUNTS TO A COUPLE OF
INCHES OR LESS. HIGHS IN THE TEENS TO MOUNTAIN SINGLE NUMBERS
UNDER MOSTLY CLOUDY SKIES.

WEDNESDAY NIGHT: ARCTIC FRONT SWEEPS THROUGH THE NORTH COUNTRY
AND USHERS IN A TRULY ARCTIC AIR MASS. BOTH THE 12Z/04TH GFS AND
ECMWF ADVECT IN 925 MB AIR OF -28 TO -31C, ASSOCIATED WITH
1000-500 MB THICKNESSES AS LOW AS 483 DAM. RADIATIONAL COOLING
WILL ALSO BE STRONG UNDER CLEARING SKIES, THOUGH NOT FULLY IDEAL
WITH WEST TO NORTHWEST WINDS OF 10 TO 15 MPH. I'VE SHOWN LOWS IN
THE TEENS BELOW ZERO TO NEAR 25 BELOW, WHICH IS COLD ENOUGH AS IT
IS, BUT ACCOMPANYING WIND CHILLS WILL FALL IN THE -25 TO -40F
RANGE. WIND CHILL HEADLINES LIKELY TO BE NEEDED FOR THIS PERIOD,
THOUGH STILL SOME QUESTION WHICH TYPE HEADLINE TO BE NEEDED WHERE,
WHICH WILL BE BETTER REFINED IN THE COMING DAYS. IT SUFFICES TO
SAY THAT ANY OUTDOOR ACTIVITIES WILL BE DANGEROUS TO THOSE WHO ARE
IMPROPERLY DRESSED FOR THIS LEVEL OF COLD.

THURSDAY: "MODERATION" OCCURS AHEAD OF THE NEXT CLIPPER SYSTEM AS
925 MB TEMPS INCREASE TO AROUND -13 TO -15C. DESPITE THAT WARM
ADVECTION TAKING PLACE, INCREASING CLOUDS WILL LIMIT DAYTIME WARMING
TO SOME DEGREE TO THE SINGLE NUMBERS TO LOW TEENS. I'VE
INTRODUCED SLIGHT CHANCE TO CHANCE POPS FOR THE ST. LAWRENCE
VALLEY INTO THE DACKS, BUT MOST OF ANY SNOW WILL FALL THURSDAY
NIGHT INTO FRIDAY.

THURSDAY NIGHT-FRIDAY: CLIPPER SYSTEM MOVES ACROSS THE NORTH COUNTRY
THIS PERIOD. THIS CLIPPER HAS EVEN LESS MOISTURE TO WORK WITH THAN
THE WEDNESDAY CLIPPER DOES, AND AS SUCH, I'VE CAPPED POPS TO CHANCE
FOR THIS PERIOD. LOWS THURSDAY NIGHT TAKE PLACE EARLY AND THEN BEGIN
A SLOW RISE INTO THE TEENS FOR FRIDAY.

FRIDAY NIGHT INTO THE WEEKEND: GENERALLY TRENDED TOWARD BLENDED
GUIDANCE FOR THIS PERIOD. IT LOOKS AS THOUGH LAKE-EFFECT SNOWS WILL
AGAIN AFFECT THE TYPICAL LAKE-EFFECT AREAS INTO SATURDAY.
TEMPERATURES DO INCREASE SOME BUT WILL STILL GENERALLY AVERAGE BELOW
NORMAL INTO THE WEEKEND.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
THROUGH 06Z TUESDAY...AN ARCTIC COLD FRONT WILL MOVE THROUGH THE
REGION EARLY TODAY WITH SOME SCATTERED LIGHT SNOW SHOWER
ACTIVITY. EXPECTING MAINLY VFR CONDITIONS THROUGH THE PERIOD WITH
SOME AREAS OF MVFR IN SCATTERED LIGHT SNOW SHOWERS. SURFACE
TEMPERATURES EXPECTED TO FALL DURING THE DAY AS THE REGION WILL BE
UNDER STRONG COLD ADVECTION. A TIGHT SURFACE PRESSURE GRADIENT
WILL PRODUCE WEST-NORTHWEST SURFACE WINDS WITH SURFACE WIND GUSTS
UP TO 30 KNOTS THROUGH 00Z TUESDAY. EXPECTING SURFACE WINDS TO
DIMINISH AFTER 00Z TUESDAY AS WEAK RIDGE OF HIGH PRESSURE MOVES
INTO THE REGION.

OUTLOOK 06Z TUESDAY THROUGH FRIDAY...

06Z TUESDAY THROUGH 18Z TUESDAY...VFR UNDER HIGH PRESSURE.

18Z TUESDAY THROUGH 06Z THURSDAY...PERIODS OF LIGHT SNOW/SHSN AND
MIX OF MVFR/IFR WITH PASSAGE OF CLIPPER LOW TUESDAY NIGHT AND
SUBSEQUENT ARCTIC FRONTAL BOUNDARY ON WEDNESDAY AFTERNOON/EVENING.

06Z THURSDAY THROUGH 18Z THURSDAY...VFR WITH BRIEF RIDGE OF HIGH
PRESSURE.

18Z THURSDAY ONWARD...NEXT WEAK SYSTEM WILL BRING PERIODS OF
MVFR/IFR IN SNOW SHOWERS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...BANACOS
SHORT TERM...RJS
LONG TERM...LOCONTO
AVIATION...WGH/MUCCILLI
Hazardous weather outlook, Jan 4, 3:42 PM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
342 PM EST SUN JAN 4 2015

NYZ026-027-087-052045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
342 PM EST SUN JAN 4 2015

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ARCTIC AIR MASS WILL OVERSPREAD THE NORTH COUNTRY WEDNESDAY
NIGHT. OVERNIGHT LOW TEMPERATURES WEDNESDAY WILL FALL IN THE -15
TO -25F DEGREE RANGE ACROSS THE NORTH COUNTRY. WHEN COMBINED WITH
MODERATE WEST TO NORTHWEST WINDS, APPARENT TEMPERATURES OF -25 TO
-35F ARE EXPECTED. THOSE OUTDOORS WILL NEED TO DRESS
APPROPRIATELY...IN LAYERS...TO MITIGATE COLD TEMPERATURE HAZARDS
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ028>031-034-035-VTZ001>012-016>019-052045-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
342 PM EST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ARCTIC AIR MASS WILL OVERSPREAD THE NORTH COUNTRY WEDNESDAY
NIGHT. OVERNIGHT LOW TEMPERATURES WEDNESDAY WILL FALL IN THE -15
TO -25F DEGREE RANGE ACROSS THE NORTH COUNTRY. WHEN COMBINED WITH
MODERATE WEST TO NORTHWEST WINDS, APPARENT TEMPERATURES OF -25 TO
-40F ARE EXPECTED. THOSE OUTDOORS WILL NEED TO DRESS
APPROPRIATELY...IN LAYERS...TO MITIGATE COLD TEMPERATURE HAZARDS
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 3:29 AM ESTWind Chill WarningBTVEssex24 hr

Nearby

Wind Chill Advisories in Vermont, 2015Wind Chill Advisories in New York, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.